New York, 2018

Strong Wind in New York, April 16, 2018

April 16, 2018 · NWS OKX · 5 events in 5 counties and zones

Strong winds occurred ahead of deep low pressure and associated warm front.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Strong winds occurred ahead of deep low pressure and associated warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 16, 2:45 AM EST, 15 minutes earlier.

Area forecast discussion, Apr 16, 2:45 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service New York NY
345 AM EDT Mon Apr 16 2018

.SYNOPSIS...
Low pressure passes through today with high pressure building in
very slowly behind it through Wednesday as the storm heads into
southeastern Canada. A weak low pressure system then affects the
area Thursday into Friday. High pressure builds into the region for
next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Low pressure passes over or just north of the NW zones today. This
will help push a warm front through at least part of the tri-state
area today, followed by a cold or occluded front this afternoon.
Showers have already developed ahead of the warm front with strong
isentropic lift. A line of showers with locally heavy downpours and
perhaps a rumble of thunder will then push in ahead of the cold
front during the morning commute for the city and surrounding areas,
then exit eastern LI early this afternoon. A secondary line may also
form and push through a good portion of the tri-state area this
afternoon. Line(s) of heaviest downpours could become less organized
by the time they reach here, but nevertheless deep moisture and
strong lift should produce some heavy downpours over the area. Based
on flash flood guidance and anticipated rainfall, the Flash Flood
Watch remains unchanged. See the hydrology section for more
information.

Ahead of the cold front, 950mb winds near 70-75 kt pass through the
coastal areas. A strong inversion should prevent the likelihood of
severe-level wind gusts reaching the surface, but near-severe gusts
cannot be ruled out in/near any heavy downpours - even away from the
coast. Not enough confidence for widespread gusts up to wind
advisory levels to issue any advisories at this time. Thinking is
that such gusts will be more isolated in nature. Sustained winds
could come close to reaching criteria at the coast this morning, but
again, not high enough of a chance with widespread coverage to go
with an advisory.

In spite of the rain and clouds, it appears that high temperatures
will end up near normal.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
High pressure slowly builds in at the surface, however cyclonic flow
aloft continues with an upper low passing to the north. Low chances
of showers this evening for most spots, then thermal profiles cool
off enough again for a chance of mixed rain and snow showers NW of
the city late tonight into early Tuesday morning. For the rest of
Tuesday, low chances for showers across most of the region along
with high temperatures below normal. Wednesday should be rain-free
with a flatter flow aloft, and should feature more in the way of
sunshine and highs closer to normal.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Models are in better agreement on a complex upper level pattern for
the mid to late week, with shortwave energy riding over Central
US/Canada ridge and then partially phasing with SE Canada closed low
Wed Night into Thu. This new closed low then interacts with the
progressive closed low, now entering the PAC NW, racing eastward
across the CONUS the first half of the week. There is still some
spread in the timing/magnitude of interaction of these two closed
lows, but general consensus is for the PAC energy to rotate around
the digging Canadian upper low, sending a resultant low pressure
system through the region Thu into Thu Night. The nature of this
evolution will determine whether the primary low remains dominant
and tracks over or just north of the region, or a secondary low
develops along the coast and tracks over or just south of the
region. At this time, there does not appear to be enough phasing for
a strong coastal storm with heavy precip and wind, but a southern
track could introduce some wintry precip across at least the
interior.

This energy and system should move east Friday into Friday Night,
with mean troughing lingering through the weekend. At the surface,
Canadian high pressure should building into the region, with dry
conditions and temps moderating towards seasonable.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Strong high pressure builds down from southeastern Canada into
the morning, as a warm front slowly approaches from the south.
The warm front may partially lift through the area during the
day today, followed by a cold front this evening.

Occasional showers with brief heavy downpours will continue through
the early morning, with a more significant line of heavy showers and
potentially isolated thunderstorms expected to move through from W
to E 12-16Z. MVFR to IFR conditions will prevail, with IFR more
likely in the development of heavy rainfall. VFR conditions return
from W to E by late afternoon/evening following the cold frontal
passage. Timing of these features may be +/- 1-2 hours of forecast.

The bigger challenge is the winds. Highest winds should coincide
with the band of heavy rain moving through this morning. Other
concern is whether a wave of low pres riding along the cold front is
able to pull the warm front partially through the area, mainly
LI/NYC terminals, before the cold front moves through. Wind
direction forecast would be impacted by this. Winds shift to the
west late aftn/eve and decrease fairly rapidly.

LLWS confined to the 12-18z period at all terminals.

...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http://www.weather.gov/zny/n90

KJFK TAF Comments: IFR CIGS may be occasional through 11Z. Isolated
thunder possible 11-16Z with heaviest rainfall.

The afternoon KJFK haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.

KLGA TAF Comments: IFR CIGS may be occasional through 11Z. Isolated
thunder possible 11-16Z with heaviest rainfall.

The afternoon KLGA haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.

KEWR TAF Comments: IFR CIGS may be occasional through 11Z. Isolated
thunder possible 10-15Z with heaviest rainfall.

The afternoon KEWR haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.

KTEB TAF Comments: IFR CIGS may be occasional through 11Z. Isolated
thunder possible 10-15Z with heaviest rainfall.

KHPN TAF Comments: Isolated thunder possible 11-16Z with heaviest
rainfall.

KISP TAF Comments: Isolated thunder possible 12-17Z with heaviest
rainfall.

.OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY...
.Tuesday-Wednesday...VFR. SW-NW winds G15-25KT possible.
.Wednesday night-Thursday...MVFR or lower possible in any rain.
W winds G15-20KT possible Thursday.
.Thursday night-Friday...MVFR or lower possible in mainly rain with
a wintry mix possible to the NW of city terminals late Thursday
night/Friday morning. W-NW winds G15-25KT possible.

&&

.MARINE...
Low pressure with a strong low level jet shifts through the waters
today. With a strong inversion in place, it will be difficult for
storm force winds to mix down to the surface. Will therefore
maintain a gale warning for all waters. Extended the warning in time
for the non-ocean waters to account for the possible verification of
the slower guidance regarding the timing of when the strongest
pressure gradient and low level jet shifts east of the waters.

Winds diminish tonight, but still at advisory levels in the evening.
Ocean seas will remain elevated with a lingering swell. SCA conds
then expected for Tuesday on the ocean with a gusty west wind and
seas above advisory criteria. It might not be until late Wednesday
night before all ocean waters subside below advisory levels.

A light to moderate pressure gradient over the waters Thursday-
Friday night should limit winds to 15 kt or less. However, seas on
the coastal ocean waters could reach SCA levels Thursday and
Thursday night and possibly linger into Friday.

&&

.HYDROLOGY...
An additional 1-2 inches of rainfall is expected today.
Not anticipate widespread river flooding, especially forecast
points, except minor to possibly moderate flooding for the flashier
rivers and streams in NJ and Rockland county, Orange county.
Urban/poor drainage flooding is likely, with low confidence in
issuing flash flood warnings for NYC and locations east of the
Hudson (LI, Srn CT, Westchester, Putnam.)

The most susceptible areas for flooding remain across NE NJ, and the
lower Hudson Valley west of the Hudson river. An expected band/line
of heavy showers this morning would be the main culprit for
flooding. A secondary line this afternoon is not out of the
question either. Timing of the Watch remains through 6 pm Monday.

No hydrologic impacts are expected Tue through Sun.

&&

.TIDES/COASTAL FLOODING...
Widespread minor to localized moderate coastal flood impacts are
expected along lower NY/NJ Harbor, Jamaica Bay, the South shore bays
of western Long Island, and western LI sound during the times of
high tide this morning/early afternoon due to an easterly gale flow.
Tidal departures of 1-2 ft are needed for minor flooding, with 2 to
3 ft for moderate.

Brief and localized minor impacts are possible along vulnerable
coastal locales of Eastern LI and SE CT, with this morning's high
tides.

Along the Atlantic ocean beachfront, 5 to 8 ft breaking waves
and elevated water levels will result in widespread beach flooding
and erosion, with minor dune erosion possible. While along Western
Long Island Sound shorefront, 3 to 5 foot breaking waves may result
in locally moderate coastal flooding with minor damage possible to
shoreline structures.

&&

.EQUIPMENT...

NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Coastal Flood Advisory until 2 PM EDT this afternoon for
     CTZ009-010.
NY...Flash Flood Watch through this afternoon for NYZ067-069.
     Coastal Flood Advisory until 1 PM EDT this afternoon for
     NYZ072-074-075-080-178-179.
     Coastal Flood Advisory until 2 PM EDT this afternoon for
     NYZ071-073-078-176-177.
NJ...Flash Flood Watch through this afternoon for NJZ002-004-006-
     103>108.
     Coastal Flood Advisory until 1 PM EDT this afternoon for
     NJZ006-106-108.
MARINE...Gale Warning until 6 PM EDT this evening for ANZ330-340-345-
     350-353-355.
     Gale Warning until 2 PM EDT this afternoon for ANZ335-338.

&&

SYNOPSIS...JC
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...NV
AVIATION...MD
MARINE...JC/NV
HYDROLOGY...JC
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Apr 15, 2:25 PM EST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
325 PM EDT Sun Apr 15 2018

CTZ005-006-NYZ068-161700-
Northern Fairfield-Northern New Haven-Putnam-
325 PM EDT Sun Apr 15 2018

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This Afternoon and Tonight.

There is the potential for pockets of freezing rain and drizzle
early this evening, mainly in higher elevations. A glaze of ice
accretion is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A widespread 2 to 3 inches of rain, with locally higher amounts, is
expected through Monday. Much of that likely falls late tonight into
Monday afternoon, posing a threat for minor urban and poor drainage
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ067-161700-
Orange-
325 PM EDT Sun Apr 15 2018

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH
MONDAY AFTERNOON...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is the potential for pockets of freezing rain and drizzle
early this evening, mainly in higher elevations. A glaze of ice
accretion is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-004-103>105-107-NYZ069-161700-
Western Passaic-Eastern Passaic-Western Bergen-Eastern Bergen-
Western Essex-Western Union-Rockland-
325 PM EDT Sun Apr 15 2018

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH
MONDAY AFTERNOON...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ006-106-108-161700-
Hudson-Eastern Essex-Eastern Union-
325 PM EDT Sun Apr 15 2018

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 PM
EDT MONDAY...
...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH
MONDAY AFTERNOON...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009-010-NYZ071-073-078-176-177-161700-
Southern Fairfield-Southern New Haven-Southern Westchester-Bronx-
Northwestern Suffolk-Northern Queens-Northern Nassau-
325 PM EDT Sun Apr 15 2018

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 PM
EDT MONDAY...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

A widespread 2 to 3 inches of rain, with locally higher amounts, is
expected through Monday. Much of that likely falls late tonight into
Monday afternoon, posing a threat for minor urban and poor drainage
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007-008-011-012-NYZ070-079-081-161700-
Northern Middlesex-Northern New London-Southern Middlesex-
Southern New London-Northern Westchester-Northeastern Suffolk-
Southeastern Suffolk-
325 PM EDT Sun Apr 15 2018

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A widespread 2 to 3 inches of rain, with locally higher amounts, is
expected through Monday. Much of that likely falls late tonight into
Monday afternoon, posing a threat for minor to moderate urban and
poor drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ072-074-075-080-178-179-161700-
New York (Manhattan)-Richmond (Staten Island)-Kings (Brooklyn)-
Southwestern Suffolk-Southern Queens-Southern Nassau-
325 PM EDT Sun Apr 15 2018

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 PM
EDT MONDAY...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

A widespread 2 to 3 inches of rain, with locally higher amounts, is
expected through Monday. Much of that likely falls late tonight into
Monday afternoon, posing a threat for minor to moderate urban and
poor drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-161700-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
325 PM EDT Sun Apr 15 2018

...GALE WARNING IN EFFECT UNTIL NOON EDT MONDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-161700-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
325 PM EDT Sun Apr 15 2018

...GALE WARNING IN EFFECT UNTIL 6 PM EDT MONDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Apr 15, 9:53 PM EST, 5 hours 7 minutes before
Special Weather Statement
National Weather Service New York NY
1053 PM EDT Sun Apr 15 2018

CTZ005>008-NJZ002-NYZ067-068-160800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Western Passaic-Orange-Putnam-
1053 PM EDT Sun Apr 15 2018

Rain will continue to fall through the overnight hours. Meanwhile,
temperatures will cool to freezing in spots, particularly in the higher
elevations. This will result in patchy freezing rain, with
localized glazings of ice. Temperatures are expected to rise above
freezing after 3 am, eliminating the icing threat.

Travelers are advised to use caution overnight for locally icy
pavement.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind. Local standard time, as filed.

Strong Wind, Northern Nassau

When
April 16, 3:00 AM EST to 5:00 AM EST
Where
Northern Nassau forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

A mesonet station in Bayville measured a wind gust up to 60 mph around 356 am. The station is elevated at a height of 45 ft.

Strong Wind, Southern Westchester

When
April 16, 5:00 AM EST to 10:00 AM EST
Where
Southern Westchester forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

The media reported a large tree down on a home on Nuber Avenue in Mount Vernon. This occurred around 715 am, and the home is uninhabitable. A mesonet station in Larchmong Harbor measure a 61 mph wind gust at 556 am. The instrument is elevated at a height of 40 ft. In the town of Tarrytown, route 119 was closed in both directions at the junction with I-287 due to downed wires around 9 am per media.

Strong Wind, Bronx

When
April 16, 9:00 AM EST to 11:00 AM EST
Where
Bronx forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.827, -73.924 (the zone’s center; the record gives no point)

Around 1030 am, a tree was knocked down closing all northbound lanes of the Bronx River Parkway at East Gunhill Road per emergency management.

Strong Wind, Southwest Suffolk

When
April 16, 9:00 AM EST to 11:00 AM EST
Where
Southwest Suffolk forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The mesonet station at the Fire Island Coast Guard measured a 61 mph wind gust at 1009 am. The instrument is elevated at a height of 34 ft.

Strong Wind, Northeast Suffolk

When
April 16, 12:00 PM EST to 3:00 PM EST
Where
Northeast Suffolk forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The mesonet station at Great Gull Island measured a 61 mph wind gust at 151 pm. The instrument is elevated at 53 ft.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750101, 750098, 750100, 750102, 750131.